Wildfire, P Sw San Bernardino
- When
- May 12, 8:05 PM PST to May 16, 5:00 AM PST
- Where
- P Sw San Bernardino forecast zone
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Named the Cottonwood Fire, it began from a campfire and grew to 1845 acres before being fully contained. No structures were lost.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Named the Cottonwood Fire, it began from a campfire and grew to 1845 acres before being fully contained. No structures were lost. The cost of fighting the fire was $1.6 million.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at May 12, 7:00 PM PST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO 800 PM PDT WED MAY 12 2004 .SYNOPSIS...A LARGE UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE WEST WILL GRADUALLY DRIFT EAST...RESULTING IN WARMER DAYS WITH LESS WIND. MARINE LAYER CLOUDS ARE EXPECTED TO REMAIN SCATTERED AND RATHER DISORGANIZED WEST OF THE MOUNTAINS TONIGHT...BUT GRADUALLY RETURN TO A MORE SEASONAL PATTERN BY THE WEEKEND. DEVELOPING LOW PRESSURE ALOFT IS EXPECTED TO BRING COOLING AND A RATHER STRONG MARINE LAYER EARLY NEXT WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. ONSHORE GRADIENTS CONTINUE TO THE LOWER DESERTS THIS EVENING BUT ARE VERY WEAK TO THE GREAT BASIN AND OFFSHORE TO SFO. TRENDS ARE DECIDEDLY OFFSHORE AND APPEAR TO BE KEEPING THE STRATUS AT BAY. LOOKS LIKE THE EDDY HAS DIED AND THE MESO SCALE MODELS INDICATE IT WILL NOT REFORM FOR AWHILE. THE 00Z MIRAMAR SOUNDING SHOWS THE MARINE LAYER REMAINS SUBSTANTIAL AT NEARLY 3K FT BUT CAPPED BY A WEAK INVERSION. ZONE FORECASTS WERE UPDATED EARLIER TO REDUCE LOW CLOUDS WEST OF THE MOUNTAINS AND ADJUST SOME OF THE EVENING WINDS DOWN. OTHERWISE WE ARE ON TRACK FOR SOME MIGHTY FINE WEATHER OVER THE NEXT COUPLE OF DAYS. SUSPECT THE MARINE LAYER STRATUS WILL GRADUALLY BECOME BETTER ORGANIZED WITH THE LOWERING AND STRENGTHENING INVERSION OVER THE NEXT COUPLE OF DAYS. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && JAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 530 AM PDT WED MAY 12 2004 CAZ042-043-048-050-055>058-060>062-131300- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND YUCCA VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 530 AM PDT WED MAY 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MACKECHNIE
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394295.